WELL.....WE HAVE BEEN VERY CAREFUL BUT HAD AN UNINTENTIONAL "SLIP" THIS MONTH. I STOPPED ALL MY OTHER MEDS AND EVEN STARTED PRENATALS JUST IN CASE, BUT ITS TIME TO TAKE MY AVONEX THIS WEEKEND AND I DON'T KNOW WHAT TO DO.
ANYONE HAVE THOUGHTS ON WHETHER I SHOULD KEEP TAKING THE AVONEX? I COULD EASILY NOT BE PREGNANT BUT IF I AM I WOULD FEAR HARMING THE BABY OR INCREASING MY CHANCE OF MISCARRIAGE. I WOULD LIKELY ONLY NEED TO MISS TWO SHOTS BEFORE KNOWING FOR SURE.
HAS ANYONE SKIPPED A SHOT OR TWO AND IS THAT OK?
THE THOUGHT OF BEING PREGNANT IS ABSOLUTELY WONDERFUL BUT SCARY ALL AT THE SAME TIME.
Well...OOPS is right I guess...tee hee! I know that woman are advised to stop taking their DMD's 3 months prior to becoming pregnant but I am not too sure what you should do in your case. I have copied the following right from the AVONEX website:
Pregnancy Category C: The reproductive toxicity of AVONEX® has not been studied in animals or humans. In pregnant monkeys given AVONEX® at 100 times the recommended weekly human dose (based upon a body surface area comparison), no teratogenic or other adverse effects on fetal development were observed. Abortifacient activity was evident following 3 to 5 doses at this level. No abortifacient effects were observed in monkeys treated at 2 times the recommended weekly human dose (based upon a body surface area comparison). Although no teratogenic effects were seen in these studies, it is not known if teratogenic effects would be observed in humans. There are no adequate and well-controlled studies with interferons in pregnant women. If a woman becomes pregnant or plans to become pregnant while taking AVONEX® , she should be informed of the potential hazards to the fetus, and discontinuation of AVONEX® therapy should be considered.
If a woman becomes pregnant while taking AVONEX® , consider enrolling her in the AVONEX® Pregnancy Registry by calling 1-800-456-2255.
Personally, I think that you should let your neurologist know and if you have a number for the makers of AVONEX you should speak to them as to what would be the best route to follow. I know that other's from here have contacted the drug company directly in some cases and I think that your little predicament is more than just cause to do so.
I am sure that someone else will be popping in to give you their opinion and I hope that someone on the DMD's will. I personally am not on the DMD's so my knowledge about them is limited but I don't think you should fool around in this situation. I wish you all the best and please know that there are a great group of people here that will support you 24/7 should you have worries or questions...usually if we don't know, we will search until we find some sort of answer for you! Welcome to the forum and I am looking forward to getting to know you!
Good to see you. Rena gave you good info. If you might be pregnant and want the pregnancy then yes, I would stop the Avonex. But, Rena is right, you should have the talk immediately with your neurologist. If the shot is given late it is not the end of the world. Tons of people miss a whole week or more and they do not slip back to square one. There is a 2 day slide allowed anyway. Another day or so will not mean a relapse.
Avonex is well-known as a strong abortifactant. This means that it is known to cause an increased risk of spontaneous miscarriage. However, the pregancies that did not miscarry and proceeded to term have not been shown to have an increase in birth defects. That is what I have learned.
My actions would be to do what I recommended. Yours should be based on what you believe, what you want and what your doc says.
There is an excellent Health Page on Pregnancy in MS which you might want to read. Pregnancy is not felt to worsen a woman's course of disease and may even be of benefit in the long term.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.